Medline ® Abstract for Reference 46
of 'Chemotherapy-induced alopecia'
Clinical characteristics of chemotherapy-induced alopecia in childhood.
Choi M, Kim MS, Park SY, Park GH, Jo SJ, Cho KH, Lee JW, Park KD, Shin HY, Kang HJ, Kwon O
J Am Acad Dermatol. 2014;70(3):499. Epub 2013 Dec 16.
BACKGROUND: Chemotherapy-induced alopecia (CIA) is a frequent complication in patients with cancer. There are an increasing number of reports of permanent CIA.
OBJECTIVE: We investigated the clinical characteristics of CIA, including permanent CIA in childhood.
METHODS: We collected data on 159 pediatric patients who had undergone high-dose conditioning chemotherapy followed by hematopoietic stem cell transplantation and 167 control subjects, using a questionnaire, medical record reviews, and phototrichograms.
RESULTS: Alopecia began at 1.5 ± 1.4 months and was sustained until 2.2 ± 1.6 months after chemotherapy initiation. Hair regrowth started 2.6 ± 1.6 months after chemotherapy ceased and lasted for 7.3 ± 4.9 months. The mean hair density and thickness were 198.3 ± 47.4/cm(2) and 76.3 ± 18.4 μm in the patient group and 229.6 ± 34.5/cm(2) and 79.5 ± 12.4 μm in the control group, respectively (both, P < .001). In all, 19 (12%) patients experienced permanent CIA. Thiotepa use was identified as a significant risk factor for permanent CIA (odds ratio 7.57, P = .002).
LIMITATIONS: Cross-sectional study in a single-center is a limitation.
CONCLUSION: CIA is common in pediatric patients. Use of thiotepa is strongly associated with permanent CIA.
Department of Dermatology, Seoul National University College of Medicine, Seoul, Korea.